In the end it's all a personal judgment call. But, by the sounds of it your depression is at a point where getting some sort of help is a very good idea. The help might be CBT (Cognitive Behavioral Therapy), medication, a combination of the two (which is the best bet for overcoming it), or just regular exercise with an exercise buddy who'll goad you into exercising. Regardless, go get some sort of help.
As for my situation. I've had Crohn's for going on 25 years, and three years ago started on antidepressants. Basically I was a basket case like you, only crying all the time, for three days solid before I got in to see a doctor. While exercise definately helps some, Crohn's, IBS, asthma, migranes and a demanding job make it terribly difficult to get the requisite exercise into my schedule... Oh and bursitis makes it darn near impossible to do more than hobble about some days... Thankfully not too often though... Regardless though I try.
I do currently need the anti-depressants to remain level headed enough to be functional and relatively happy. I don't need high doses, but if I don't have any for a long enough time I find myself utterly listless and incapable of doing more than feeding the dogs, letting them out and sitting at my desk -- at work -- unable to think of a single work related thing all day long... In this state I sometimes forget to shower before going to work. ADHD sometimes causes me to forget to take all meds long enough to get into this state. (Crohn's, ADHD, Asthma, and Antidepressant meds...)
On the down-side SSRIs have wreaked havoc on my libido, which cost me a relationship with an Oncologist from the Mayo Clinic. Of all the people I mistakenly assumed she'd be able to use her medical training to better understand my concerns... But alas her physical needs took priority in the end...*sigh*
But given the choice between no libido and enjoying pretty much all other aspects of life, or crying all the time and enjoying no aspects of life, I'll take where I'm at over the alternative. With that said I'm still working at trying to get to a point of not needing the meds... Being on 6MP and having my liver functions come back abnormal if on more than meds for Crohn's and migraines thwarts the notion of using Viagra.
If it's any consolation, I hear my case, while not unheard of, is unusual in two regards. 1) The low doses needed to maintain a good mental balance, and 2) most other people who have an acute incident of depression -- like mine -- find withdrawal of managable after a year sometimes two.
However from message boards I hear the withdrawal can be unsettling ... as the body adjusts to producing more serotonin some of the symptoms of depression can recurr for a week or two... sometimes upward of a month... although those folk usually admit to quitting "cold turkey" because of other side effects they didn't like... which is always a dumb idea with SSRIs as that's the mental equivalent to stopping prednisone with no taper down... terribly stupid at moderate doses... fatal at really high doses...
As for meds and doese: I'm on Zoloft and Wellbutrin (generic equivalents) 50mg Sertraline (Zoloft) and 150 mg Bupropion (Wellbutrin). On too high of a dose of Zoloft (100-150mg/day) I am remarkably happy, completely uncreative, and could care less if I actually get any work done. As a Software Engineer, creativity , and self motivation are a must. On Wellbutrin alone I'm very motivated, but Generalized Aniexty gets exacerbated (I've got Major Depression with comorbid GAD) My psychiatrist suggested trying to go back on Zoloft at a lower dose, and that did the trick.
#1. Meds will likely help, especially if you keep in touch with your doctor and are 100% honest about how it's going, the good and the bad.
#2. It takes time to get the combination and dosing right for you! Everyones response to SSRIs is different. You may need to try a few different medications in order to find the one (or combination) that works for you. So don't give up after trying only one medication.